Mississippi, 2011

Hail and Damaging Winds in Mississippi, September 27 to 28, 2011

September 27 to 28, 2011 · NWS JAN · 11 events in 7 counties and zones

Multiple eastward moving storms along a stationary boundary caused thunderstorm wind damage and flash flooding across much of south central Mississippi. The severe weather took the form of dime to quarter sized hail and thunderstorm wind damage in the form of blown down trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$56,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Multiple eastward moving storms along a stationary boundary caused thunderstorm wind damage and flash flooding across much of south central Mississippi. The severe weather took the form of dime to quarter sized hail and thunderstorm wind damage in the form of blown down trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 26, 8:18 PM CST, 4 hours 57 minutes earlier.

Area forecast discussion, Sep 26, 8:18 PM CST, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
918 PM CDT MON SEP 26 2011

.UPDATE...COOL FRONT CONTINUES TO SLIDE SOUTHWARD THROUGH THE HIGHWAY
84 CORRIDOR WITH WEAKER TO NEARLY STALLED MOMENTUM ALONG THE WESTERN
FLANK ACROSS CENTRAL LOUISIANA. AS MID TO UPPER-LVL DEPARTS
NE...FRONTAL MOMENTUM SHOULD CONTINUE TO LAG AND STALL. MEANWHILE...A
SURFACE LOW ACROSS TEXAS WILL AID IN SOME WEAK SOUTHERN FLOW AT THE
SURFACE AND LOW-LVLS AND THEN VEERING WESTWARD THROUGH 10-15 KFT.
THE NEARLY STATIONARY FRONT TONIGHT LOOKS TO LIFT NORTHWARD THROUGH THE
EARLY MORNING HOURS. WITH WAA AND SRLY/WRLY MODERATE ISENTROPIC
UPGLIDE OVER-TOP OF THE STABLE BOUNDARY LAYER COULD RESULT IN
SHOWERS AND THUNDERSTORMS. HOWEVER...AREAS FARTHER EAST WILL HAVE
GREATER STABLE LAYER DEPTH WITH LFC/S NEAR 11 TO 12KFT WITH LIMITED
INSTABILITY ABOVE. WITH MUCAPE VALUES ~2000 J/KG SOUTH OF I-20 AND
FARTHER WEST...SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH
QUARTER SIZED HAIL AND SOME DAMAGING WIND GUSTS. LOWER LFC/S AND
BETTER LAPSE RATES IN THE PRESENCE OF BETTER FORCING SHOULD ALLOW FOR
A BETTER ENVIRONMENT FOR SUCH STORMS TO DEVELOP.

AS FOR UPDATES TO THE GOING FORECAST...CLOUD COVER WAS ADJUSTED DOWN
FOR CLEARING SKIES BEHIND THE FRONT. GIVEN LACK OF MID-LVL DECK THUS
FAR...HAVE PUSHED BACK TIMING OF SHOWERS AND THUNDERSTORMS TO JUST
AFTER MIDNIGHT WHILE REDUCING POPS SLIGHTLY ACROSS EASTERN AREAS. WITH
CLEARING SKIES AND CALM WINDS...DROPPED TEMPS ONE TO TWO DEGREES FOR
OVERNIGHT LOWS AT SOME SELECT SPOTS. UPDATED AVIATION IS BELOW.
/ALLEN/

&&

.AVIATION...ALL SITES WILL REMAIN VFR THROUGH THE LATE EVENING.
HOWEVER...2-4 KFT SCT TO BKN STRATUS DEVELOPMENT WILL OCCUR ALONG WITH
A SCT TO BKN 10 TO 12 MID-LVL DECK THROUGH 7-12Z ACROSS WEST AND
SOUTHWEST AREAS. IN ADDITION...PATCHY GROUND FOG RESULTING IN 3 TO 4
SM COULD OCCUR ACROSS KMEI AND KHBG THROUGH THE DAWN HOURS WHERE IT
WILL BE MORE CLEAR. SHOWERS AND THUNDERSTORMS COULD DEVELOP THROUGH
THIS SAME TIME FRAME AND IMPACT AREAS ALONG AND SOUTH OF I-20. MVFR
TO IFR CONDITIONS MAY BE POSSIBLE IN HEAVIER THUNDERSTORM ACTIVITY
THROUGH THE DAWN HOURS. INTENSITY OF ACTIVITY SHOULD DECREASE THROUGH
THE LATE MORNING HOURS BUT HAVE PLACED VCTS/VCSH IN TAFS FOR CENTRAL
AND SOUTHERN AREAS THROUGH LATE MORNING. HAVE LEFT NORTHERN TAFS
VFR THROUGH PERIOD AS BOUNDARY LOOKS TO REMAIN FARTHER SOUTH WITH
ONLY HIGH CLOUD DECK. /ALLEN/

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT MON SEP 26 2011/

SHORT TERM...MODELS CONTINUE TO SHOW THE BOUNDARY LIFTING SLOWLY
NWD AS A WARM FRONT TONIGHT. WSW FLOW IN THE WAKE OF THE RETREATING
FRONT WILL RESULT IN WARM AIR ADVECTION AND ISENTROPIC LIFT ACROSS
THE AREA. DEEPER MOISTURE LIFTS BACK ACROSS CENTRAL INTO NRN ZONES
BY SUNRISE TUESDAY AS DOES MOIST UNSTABLE AIR WITH 850 MB THETA E
VALUES AROUND 340 DEGS..RESULTING IN GOOD THETAE ADVECTION ACROSS
MOST OF THE FORECAST AREA TONIGHT. WITH PLENTY OF MOISTURE TO WORK
WITH AND FORCING PROVIDED BY THE RETREATING BOUNDARY...THE AIR MASS
WILL REMAIN SUFFICIENTLY UNSTABLE FOR POTENTIALLY STRONG TO SEVERE
CONVECTION OVERNIGHT. VERTICAL TOTALS ARE FORECAST IN THE UPPER 20S
TO LOWER 30S AROUND MIDNIGHT AND HEALTHY LAPSE RATES CONTINUE
OVERNIGHT. MODEL CONSENSUS IS THAT DEEP LAYER SHEAR WILL BE MORE
THAN SUFFICIENT TO SUPPORT STORM DEVELOPMENT WITH VALUES ABOVE 30
KTS ALONG AND N OF THE I-20 CORRIDOR. UPPER DIVERGENCE WILL ALSO
INCREASE A BIT OVERNIGHT. THE PRIMARY SEVERE RISK WILL BE HAIL AND
POSSIBLY WINDS AS CONVECTION WILL GENERALLY REMAIN ELEVATED.
ALTHOUGH THE PRESENCE OF THE BOUNDARY INTRODUCES THE POSSIBILITY OF
TORNADO DEVELOPMENT ALONG THE REGION OF SHEAR ON THE FRONT FORECAST
HELICITIES ARE LOW AND TORNADO RISK IS LOW. HAVE FOLLOWED RECENT
TREND AND INCREASED MAV MOS POPS ACROSS THE AREA FOR OVERNIGHT AND
WILL MAINTAIN MENTION OF SEVERE POTENTIAL IN THE HWO.

WEAK ISENTROPIC LIFT PERSISTS EARLY TUESDAY...LETTING UP DURING THE
AFTERNOON. THE REMNANTS OF THE BOUNDARY PERSIST BUT ARE WEAK AND
DIFFICULT TO PINPOINT. A WEAK WAVE WILL SWING ACROSS THE REGION AND
LOW LEVEL MOISTURE WILL PERSIST WITH 850 MB THETAE VALUES AGAIN
AROUND 340 DEGS. THE AIR MASS WILL REMAIN UNSTABLE...PARTICULARLY
ALONG AND S OF I-20...BUT THE POSITION OF THE BOUNDARY WILL
DETERMINE THE BEST FOCUS FOR AFTERNOON STORM DEVELOPMENT.

SHORTWAVES WILL CONTINUE TO PIVOT INTO THE AREA TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT...PROVIDING PERIODS OF GENERAL LIFT ACROSS
THE AREA. THE REMNANTS OF THE BOUNDARY WILL PERSIST ACROSS THE AREA
AND THE AIR MASS WILL REMAIN UNSTABLE AND MOIST...WITH THE HIGHEST
VERTICAL TOTALS AND 850 MB THETAE VALUES ALONG AND S OF I-20. WILL
FORGO ADJUSTMENTS CONSIDERING UNCERTAINTY REGARDING THE FRONTAL
POSITION AND FOLLOW MAV MOS POPS...GENERALLY BROADBRUSHING CHANCE
POPS ACROSS THE FORECAST AREA TUESDAY TONIGHT THEN ISOLATED
CONVECTION WEDNESDAY AND WEDNESDAY NIGHT AS THE BOUNDARY CONTINUES
TO WEAKEN. /03/

LONG TERM...LONG RANGE MODELS AND ENSEMBLES GENERALLY AGREE THAT
THE CUT OFF LOW OVER THE UPPER MISSISSIPPI VALLEY WILL BE PICK UP
AND BE REPLACED BY ANOTHER CLOSED UPPER LOW...FARTHER EAST OVER THE
NORTHEAST CONUS DURING THE PERIOD. THIS WILL HELP TO BRING SOME
DRIER AND COOLER AIR FOR THIS COMING WEEKEND.

FOR THURSDAY...HIGH PRESSURE TO THE NORTH WILL PUSH THE FRONTAL
BOUNDARY TO THE SOUTH ON THURSDAY. THE RAINS WILL END IN THE SOUTH
BY LATE THURSDAY NIGHT.

FOR FRIDAY THROUGH MONDAY...A DECENT COLD FRONT WILL PUSH THROUGH
THE REGION ON FRIDAY...WHICH WILL BRING A COOL DRY AIRMASS FOR THIS
WEEKEND. THIS WILL START TO AFFECT OUR TEMPS FOR MAINLY FRIDAY NIGHT
INTO THIS WEEKEND. LOWS OVER THE WEEKEND WILL DIP INTO 40S AND 50S.
HIGHS WILL BE MAINLY IN THE 70S FOR SATURDAY AND SUNDAY AS WELL AS
MONDAY. AN UPPER RIDGE AXIS WILL BUILD ACROSS THE REGION FROM THE
PLAINS DURING THE WEEKEND.

AS FAR AS TEMPS ARE CONCERNED HAVE GONE WITH A BLEND OF
ENSEMBLES...MEX AND GMOS GUIDANCE. AS FAR AS POPS ARE CONCERNED WENT
CLOSER TO A BLEND OF GMOS AND MEX GUIDANCE. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       63  86  64  87 /  23  17  44  16
MERIDIAN      63  86  64  87 /  19  22  48  19
VICKSBURG     63  86  63  87 /  35  15  43  16
HATTIESBURG   69  87  69  89 /  19  24  29  26
NATCHEZ       68  87  69  86 /  24  15  30  20
GREENVILLE    55  84  59  87 /  22  15  26   9
GREENWOOD     55  84  57  87 /  21  15  26   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, Sep 26, 8:59 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
959 PM CDT MON SEP 26 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>043-047>049-
053-054-059>062-280300-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-WASHINGTON-
HUMPHREYS-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-RANKIN-
CLAIBORNE-COPIAH-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
959 PM CDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND SOUTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

A FEW SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZED
HAIL...ALONG WITH LOCALLY HEAVY RAINFALL...WILL BE POSSIBLE AFTER
MIDNIGHT FOR AREAS GENERALLY WEST OF THE INTERSTATE 55 CORRIDOR. A
STALLED FRONT ALONG HIGHWAY 84 WILL HELP FOCUS NEW STORMS FROM THE
WEST BETWEEN 3 AND 6 AM AND THESE WILL PERSIST INTO TUESDAY MORNING.
LOCALLY HEAVY RAINS OF 2 INCHES ARE POSSIBLE WHERE STORMS MOVE
REPEATEDLY OVER ONE LOCATION. THESE STORMS SHOULD BUILD TOWARD
THE SOUTHEAST ALONG THE FRONT DURING THE BALANCE OF THE DAYLIGHT
HOURS BEFORE WEAKENING.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED LATE TONIGHT INTO TUESDAY MORNING.

MSZ018-019-025>033-036>039-044>046-050>052-055>058-063>066-
072>074-280300-
BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-
LOWNDES-CHOCTAW-OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-LEAKE-
NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SIMPSON-SMITH-JASPER-
CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
959 PM CDT MON SEP 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND MAINLY
EASTERN MISSISSIPPI.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

40

In the hours before

Special weather statement, Sep 27, 12:23 AM CST, 52 minutes before
ARZ074-270655-
ASHLEY AR-
123 AM CDT TUE SEP 27 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
123 AM CDT TUE SEP 27 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 10 MILES NORTHWEST OF WEST CROSSETT AT 123 AM CDT...
MOVING EAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE ANYTIME THROUGH 2
AM.

PEOPLE IN WEST CENTRAL ASHLEY COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3321 9214 3322 9209 3323 9210 3329 9204
      3324 9181 3303 9189 3310 9214 3313 9212
      3315 9211 3316 9213 3317 9214
TIME...MOT...LOC 0623Z 286DEG 18KT 3321 9215

CME
Special weather statement, Sep 27, 12:43 AM CST, 32 minutes before
ARZ075-MSZ018-034-270715-
CHICOT AR-WASHINGTON MS-BOLIVAR MS-
143 AM CDT TUE SEP 27 2011

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
143 AM CDT TUE SEP 27 2011

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL
WAS LOCATED 8 MILES WEST OF SCOTT AT 143 AM CDT...MOVING EAST AT 20
MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN SOUTHWESTERN BOLIVAR...NORTHWESTERN WASHINGTON AND EXTREME
NORTH CENTRAL CHICOT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3370 9080 3346 9083 3352 9125 3357 9124
      3360 9114 3364 9116 3367 9123 3369 9123
      3371 9121 3370 9115 3367 9111 3368 9104
      3370 9104
TIME...MOT...LOC 0643Z 276DEG 45KT 3361 9120

MRM

The radar

The Jackson/Brandon,MS radar (KDGX), 164 km away, was scanning. The volume nearest the first event began at 07:14 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Bolivar

When
September 27, 1:15 AM CST
Where
Bolivar County, 2.88 mi E of Shaw
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
33.600, -90.770

Lightning, Neshoba

When
September 27, 6:39 AM CST
Where
Neshoba County, 2.98 mi WNW of Arlington
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.880, -89.230

Lightning struck a residence on Route 187 near the Winston County line. The structure was wood with a metal roof and caught fire near the strike location. The fire was quickly contained.

Hail, Newton

When
September 27, 10:55 PM CST
Where
Newton County, 0.58 mi E of Union
Measured
0.88 in hail
Reported by
Public
Coordinates
32.570, -89.110

Nickel sized fell in Union.

Hail, Marion

When
September 28, 12:40 PM CST
Where
Marion County, 0.69 mi S of West Columbia
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.240, -89.870

Penny size hail fell in Foxworth.

Hail, Marion

When
September 28, 12:40 PM CST
Where
Marion County, 0.69 mi N of Columbia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.260, -89.830

A few quarter size hail stones were amongst pea to nickel sized hail in Columbia.

Thunderstorm Wind, Marion

When
September 28, 12:43 PM CST
Where
Marion County, Columbia
Measured
49 kt (56 mph) measured gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
31.250, -89.830

Measured at the Marion County Emergency Management Office.

Thunderstorm Wind, Marion

When
September 28, 12:45 PM CST
Where
Marion County, 0.69 mi N of Columbia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.260, -89.830

Power lines were blown down in Columbia. Quarter sized hail fell at the same location.

Hail, Forrest

When
September 28, 12:55 PM CST
Where
Forrest County, 1.37 mi ESE of Riverside
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.340, -89.310

Hail up to nickel size fell near the Highway 49 and Interstate 59 intersection on the north side of town.

Thunderstorm Wind, Lamar

When
September 28, 1:28 PM CST
Where
Lamar County, 0.91 mi NW of Lumbertn Bass Mem Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.030, -89.490

Trees and power lines were blown down along Crown Zellerback Road northwest of Lumberton.

Thunderstorm Wind, Lamar

When
September 28, 1:45 PM CST
Where
Lamar County, Sumrall
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.420, -89.550

Limbs and power lines were blown down in Sumrall.

Hail, Adams

When
September 28, 1:50 PM CST
Where
Adams County, Sibley
Measured
0.75 in hail
Reported by
Public
Coordinates
31.380, -91.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2011Every state in 2011This day in weather historyWarnings in Mississippi, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339812, 339815, 339816, 339820, 339821, 339823, 339825, 339831, 339832, 339818, 339833.